Left Hand Evil

The patient was forty-five years old when doctors told her they suspected she had Parkinson’s disease. Symptoms started in her left hand. She noticed her fingers failed to hit the keyboard correctly when she typed and it seemed clumsy when she washed the dog. Born in Italy and raised there until the age of eight, she was originally left handed. Her mother encouraged her to use her right hand, under the advice of others who told her using the left was evil. Her symptoms became aggravated when she shattered her right hip. She has undergone a total hip replacement and a subsequent surgery to further align the bones. A third surgery on the right side is scheduled to occur soon. The left hip was also been completely replaced, the damage due to the effects of arthritis.
The patient relates she takes her PD medication every 2, to 2 1/2 hours because anxiety kicks in just before the next dose. She is taking an anti-depressant as well as an anti-anxiety drug lorazepam. The movement disorder specialist notes he hopes she does not overuse the anti- anxiety agent Ativan (lorazipam), tolereance develops quickly to their benefits and tend to produce or worsen depression. He encourages her to continue on the anti-depressant but recommended she begin taking Seroquel at night. The medication allows patients to get a full six- hour night sleep, and anxiety levels tend to decrease as patients sleep better, allowing daytime hours to be more active, and less full of aggravation.
Instead of crushing her pills in her mouth, the specialist recommends she dissolve them in water, add a vitamin c capsule to prevent the medication from oxidizing, and keep the mixture in a cool dark place. This way she can sip her medication throughout the day; the more constant the levels of levodopa in the brain, the less apt she will be to suffer from motor fluctuations.
The specialist advises the patient to eat only the smallest levels of protein for breakfast and lunch, to get the most from the medication. At dinner if she is planning to go out dancing, or bowling, or engage in some activity she may chose to avoid protein at dinner as well. If she is to eat a protein heavy meal, she may also choose to up her medication slightly to compensate for the proteins in the diet that will compete with the medication for transport into the brain.
Amantadine caused small blisters to break out on the face of the patient, though she had taken the medication for its noted ability improve dyskinesias triggered by Sinemet. He inquires about past exposure to pesticides and the patient and her husband recall having their home sprayed repeatedly inside and out, and being doused with Malathion when planes were spraying to kill mosquitoes. The doctor notes a study he conducted with cotton farmers, noting the farmers and the surrounding population had high levels of the chemical Deldrin in their blood. He specifies it is not only the exposure that puts a population at risk, but the bodies’ own xenobiotic metabolism system, which determines the capacity to breakdown the chemicals once they enter. This capability is generally hereditary, akin to one’s immune system, and determines who becomes ill, and who remains unaffected.
The patient wonders whether she need consider deep brain stimulation. The specialist thinks it’s too early to be thinking of such an invasive measure, but to keep an eye on the new surgical method that targets the pedunculo- pontine nucleus, as it may prove to be helpful in correcting her problems with gait and balance in the future.

Close

Your Name (required)

Your Email (required)

Subject

Your Question